Alert archive / Texas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 4, NWS San Angelo, TX

March 18, 2011Runnels County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Mar 18, 2011, 8:08 PM CDT for Runnels County, Texas. It was in force for 52 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 18, 2011, 8:08 PM CDT (01:08 UTC)
Expired
Mar 18, 2011, 9:00 PM CDT
In force
52 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Runnels County, TX

The radar

The San Angelo radar (KSJT), 81 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 18, 8:30 PM CDTHAIL 15 S Winters, TX
Mar 18, 8:30 PM CDTHAIL 1Winters, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 22 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.1 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2011-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2011-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
3058 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WUUS54 KSJT 190108
SVRSJT
TXC399-190200-
/O.NEW.KSJT.SV.W.0004.110319T0108Z-110319T0200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
808 PM CDT FRI MAR 18 2011

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL RUNNELS COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 900 PM CDT

* AT 804 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES
  NORTHEAST OF NORTON...OR 9 MILES WEST OF WINTERS...AND MOVING EAST
  AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HATCHEL BY 835 PM CDT...
  WINTERS BY 840 PM CDT...
  WINTERS LITTLE ELM LAKE BY 855 PM CDT...

LAT...LON 3203 9978 3174 9988 3184 10019 3207 10015
TIME...MOT...LOC 0108Z 274DEG 13KT 3193 10006

$$
2 follow-up statements
797 
WWUS54 KSJT 190131
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
831 PM CDT FRI MAR 18 2011

TXC399-190200-
/O.CON.KSJT.SV.W.0004.000000T0000Z-110319T0200Z/
RUNNELS TX-
831 PM CDT FRI MAR 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHERN RUNNELS COUNTY...

AT 830 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WINTERS...MOVING EAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINTERS BY 835 PM CDT...
  WINTERS LITTLE ELM LAKE BY 850 PM CDT...

LAT...LON 3203 9978 3174 9988 3184 10019 3207 10015
TIME...MOT...LOC 0131Z 274DEG 13KT 3192 9996

$$
490 
WWUS54 KSJT 190143
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
843 PM CDT FRI MAR 18 2011

TXC399-190200-
/O.CON.KSJT.SV.W.0004.000000T0000Z-110319T0200Z/
RUNNELS TX-
843 PM CDT FRI MAR 18 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR CENTRAL RUNNELS COUNTY...

AT 838 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR 
WINTERS...MOVING EAST AT 15 MPH. QUARTER SIZE HAIL WAS REPORTED
IN WINTERS AT 830 PM. IN ADDITION TO HAIL...WIND GUSTS TO 60 MPH 
WILL BE POSSIBLE.      

THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINTERS LITTLE ELM LAKE BY 850 PM CDT...

LAT...LON 3183 10003 3201 10002 3201 9979 3182 9985
TIME...MOT...LOC 0141Z 274DEG 13KT 3192 9992

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 6:45 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Mar 18, 6:45 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
645 PM CDT FRI MAR 18 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW...

&&

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED JUST NORTH OF A
COLD FRONT THAT STRETCHED FROM STERLING CITY...TO BLACKWELL...TO
BRADSHAW. INCLUDED A CB MENTION AT ABILENE...BUT WILL HAVE TO
MONITOR THE THUNDERSTORMS AS THEY MOVE NORTHEAST TOWARD TAYLOR
COUNTY. ANY THUNDERSTORMS SHOULD REMAIN NORTH OF THE OTHER TAF
SITES THIS EVENING. LOW CLOUD DEVELOPMENT IS EXPECTED AT ALL TAF
SITES BETWEEN 06Z AND 09Z...WITH CEILINGS BEING REDUCED TO MVFR
CATEGORY. STRATUS SHOULD BEGIN TO DISSIPATE BY 15Z WITH SOUTH
WINDS INCREASING TO 12 TO 18 KNOTS.

&&

.PREV DISCUSSION... /ISSUED 235 PM CDT FRI MAR 18 2011/

SHORT TERM...
A WEAK SURFACE FRONT CURRENTLY IS PUSHING INTO OUR NORTHERN BIG
COUNTRY. SOUTH OF THIS BOUNDARY ACROSS THE BIG COUNTRY...SURFACE
WINDS ARE SOUTHERLY IN THE 10 TO 20 MPH RANGE. ELSEWHERE ACROSS WEST
CENTRAL TEXAS...WINDS ARE SOUTHERLY AROUND 10 MPH.

LATEST MODEL DATA BRING THE FRONT SLIGHTLY FARTHER SOUTH THAN THE
LAST FEW RUNS. EXACTLY WHERE THIS BOUNDARY WILL STALL REMAINS
UNCERTAIN. SO...I DECIDED TO CONTINUE SLIGHT CHANCE TO CHANCE POPS
FOR THE 00Z TO 06Z PERIOD TONIGHT UNCHANGED FROM OUR LAST FORECAST
PACKAGE. IF ANY THUNDERSTORMS DO DEVELOP THIS EVENING...A FEW MAY
BECOME STRONG. HOWEVER...I DO NOT ANTICIPATE ANY SEVERE
THUNDERSTORMS. AS FOR OVERNIGHT LOW TEMPERATURES TONIGHT...NUMBERS
JUST ABOVE MEX MOS GUIDANCE LOOK GOOD BASED ON PAST MEX MOS
PERFORMANCE WITH OVERNIGHT LOWS.

FOR TOMORROW...MODELS INDICATE THE SURFACE FRONT WILL RETREAT NORTH
OF OUR COUNTIES DURING THE AFTERNOON. SURFACE WINDS MAINLY FROM THE
SOUTH AND STRONGER THAN TODAY WILL HASTEN THIS RETREAT. WITH CLOUDS
CLEARING TOMORROW AFTERNOON...HIGHS CLOSE TO MEX MOS GUIDANCE LOOK
ON TRACK.

HUBER

LONG TERM...
NO CHANGES SUNDAY INTO NEXT WEEK...WITH DRY FORECAST CONTINUING.
SOUTHWESTERLY FLOW ALOFT BECOMES WESTERLY MIDWEEK...WITH UPPER
SYSTEMS STAYING WELL NORTH OF WEST CENTRAL TEXAS. WEAK SURFACE
TROUGH WEDNESDAY...AND WEAK COLD FRONT WEDNESDAY NIGHT
TEMPORARILY BRINGS IN DRIER SURFACE AIR. SURFACE TROUGH AND FRONT
HAS BECOME WEAKER IN LATER RUNS. SOUTHERLY RETURN OF GULF MOISTURE
RESUMES THURSDAY.

04

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 55  81  57  81  59 /  20  10  10  10  10
SAN ANGELO 	 58  83  60  84  60 /  10  10   0  10  10
JUNCTION 	 59  79  61  80  61 /  10  10   0  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DANIELS
Hazardous weather outlook, Mar 18, 3:14 PM CDT, 4 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
314 PM CDT FRI MAR 18 2011

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-192015-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
314 PM CDT FRI MAR 18 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS EVENING...MAINLY ACROSS THE BIG
COUNTRY AND NORTHERN CONCHO VALLEY. IF THUNDERSTORMS DO DEVELOP...A
FEW MAY BE STRONG. THE MAIN THREATS WILL BE DEADLY LIGHTNING AND
GUSTY WINDS WHICH COULD BRIEFLY CAUSE HAZARDOUS DRIVING
CONDITIONS...ESPECIALLY FOR HIGH PROFILE VEHICLES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

HUBER

In the hours before

Special weather statement, Mar 18, 6:03 PM CDT, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
603 PM CDT FRI MAR 18 2011

TXZ054-065-190000-
NOLAN TX-COKE TX-
603 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 700 PM CDT FOR NOLAN
AND COKE COUNTIES...

AT 601 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 4
MILES SOUTHWEST OF CHAMPION TO 11 MILES SOUTHWEST OF MARYNEAL...OR
ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF COLORADO CITY TO 13
MILES WEST OF BLACKWELL...MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CHAMPION BY 615 PM CDT
  THE INTERSECTION OF RANCH ROAD 608 AND HIGHWAY 147 AND MARYNEAL BY
  640 PM CDT
  BLACKWELL BY 650 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
Special weather statement, Mar 18, 7:36 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
736 PM CDT FRI MAR 18 2011

TXZ066-127-190100-
TAYLOR TX-RUNNELS TX-
736 PM CDT FRI MAR 18 2011

...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CDT FOR TAYLOR
AND RUNNELS COUNTIES...

AT 730 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS INDICATED BY
NATIONAL WEATHER SERVICE DOPPLER RADAR ALONG A LINE EXTENDING FROM 11
MILES NORTHWEST OF HAPPY VALLEY TO 4 MILES NORTHWEST OF
NORTON....MOVING EAST AT 15 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  NORTON AND WILMETH BY 745 PM CDT
  WINGATE AND HAPPY VALLEY BY 750 PM CDT
  PUMPHREY...DRASCO...HATCHEL AND WINTERS BY 800 PM CDT

DIME SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 18, 7:02 PM CDTSevere Thunderstorm WarningSJTCoke, Nolan43 min
Mar 18, 8:52 PM CDTAreal Flood AdvisorySJTRunnels83 min
Mar 19, 12:45 PM CDTLake Wind AdvisorySJTBrown, Coke, Coleman, Concho, Haskell, Jones and 4 more7 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.